Michigan, 2014

Hail and Damaging Winds in Michigan, June 25, 2014

June 25, 2014 · NWS GRR · 4 events in 3 counties and zones

There were several reports of large hail and damaging winds with severe thunderstorms on June 25th. The hardest hit area was Gun Lake in Barry county, where several large trees were blown down and there was also damage to carports and storage sheds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

There were several reports of large hail and damaging winds with severe thunderstorms on June 25th. The hardest hit area was Gun Lake in Barry county, where several large trees were blown down and there was also damage to carports and storage sheds. One large tree fell onto a home on Gun Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 25, 2:29 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 25, 2:29 PM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
329 PM EDT WED JUN 25 2014

LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM/HYDRO/MARINE

.SYNOPSIS...
ISSUED AT 329 PM EDT WED JUN 25 2014

A FEW SHOWERS AND STORMS WILL CONTINUE THROUGH THE EVENING HOURS
BEFORE ENDING BY MIDNIGHT. LOW CLOUDS AND SOME FOG WILL LIKELY
REDEVELOP AGAIN TONIGHT. DRY WEATHER IS FORECAST FROM THURSDAY
THROUGH FRIDAY AS HIGH PRESSURE WILL BE SITUATED ACROSS THE REGION.
CHANCES FOR SHOWERS AND STORMS INCREASE ONCE AGAIN OVER THE WEEKEND
AND INTO EARLY NEXT WEEK AS GULF MOISTURE IS DRAWN BACK NORTH ON
SOUTHERLY WINDS. A COLD FRONT IS EXPECTED TO TRAVERSE THE AREA
MONDAY NIGHT INTO TUESDAY WHEN STORMS WITH HEAVY RAIN ARE A
POSSIBILITY. TEMPERATURES WILL WARM OVER THE WEEKEND INTO EARLY NEXT
WEEK WITH HIGHS WELL INTO THE 80S...EVEN PUSHING TO AROUND 90 SUNDAY
INTO MONDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 329 PM EDT WED JUN 25 2014

MAIN CONCERNS IN THE SHORT TERM PERTAIN TO STORM THREAT THIS EVENING
AND FOG OVERNIGHT.

REGARDING THE STORM THREAT...NOT THINKING ANYTHING SEVERE AT THIS
POINT. LOCALLY HEAVY RAINS....SMALL HAIL AND WIND GUSTS TO 30-40
SHOULD BE THE WORST OF IT. BETTER SHEAR IS LOCATED TO THE SOUTH OF
THE AREA AND INSTABILITY HAS BEEN MODULATED BY A STRATUS DECK THAT
HAS ONLY SLOWLY ERODED. THAT SAID...LI/S ARE NEAR -4 C ALREADY AND
ML CAPE VALUES ARE AROUND 1000 J/KG. SO MODERATE CAPE...LOW SHEAR
SHOULD END UP WITH SUB SEVERE STORMS. ONLY THE HIGHEST CORES WOULD
HAVE A CHANCE AT SEVERE AS THE CORES DROP. WE WILL MONITORING RADAR
THIS EVENING FOR CORES ALOFT.

FOG IS A PRETTY GOOD BET AGAIN TONIGHT...BUT THINKING IT WILL LIKELY
NOT GO QUITE AS DENSE. DRIER AIR IS TRYING TO ADVECT IN ON NORTHEAST
WINDS WHICH SHOULD ALLOW FOR SLIGHTLY BETTER VSBY/S AND A LITTLE
LESS STRATUS.

FAIRLY QUIET WEATHER IS EXPECTED THURSDAY THROUGH FRIDAY NIGHT WITH
RIDGING IN PLACE. MOISTURE RETURN DOES START AS EARLY AS FRIDAY
NIGHT AND MATCHED NEIGHBORING WFO/S IN THE WEST WITH SOME SLIGHT
CHANCE POPS FOR SHOWERS AND STORMS LATE.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 329 PM EDT WED JUN 25 2014

A COUPLE OF CHALLENGES COME INTO THE PICTURE DURING THE LONG TERM
WHICH INCLUDES HEAT AND THUNDERSTORM CHANCES.

THIS WEEK ENDS WITH SOME RATHER COMFORTABLE AND TRANQUIL WEATHER ON
FRIDAY AND TRANSITIONS INTO A MUCH WARMER AND HUMID PATTERN OVER THE
WEEKEND. A PRONOUNCED RIDGE WILL BEGIN TO DEVELOP OVER THE EASTERN
PORTION OF THE CONUS. AS A RESULT...SOUTHERLY WINDS DEVELOP WITH
PLENTY OF WARMTH AND MOISTURE MAKING A RETURN TO THE REGION. LLJ
PLACEMENT MAY BE KEY TO THE EXTENT OF THE STORM POTENTIAL. AT THIS
POINT IT SEEMS AS THOUGH THE LLJ LAGS BACK INTO WISCONSIN ON THE
LATEST RUNS. THIS MAY BE SOMETHING TO PAY ATTENTION TO AS THE TIME
DRAWS NEAR. NONETHELESS...SOME SCATTERED STORMS CANNOT BE RULED OUT
WITH THE INCREASINGLY SOUPY AIRMASS OVER THE WEEKEND.

AN AGGRESSIVE SYSTEM THEN PLOWS INTO THE UPPER MIDWEST LATE INTO THE
WEEKEND. EVEN WARMER AIR DRAWS NORTH ON MONDAY WHICH COULD LEAD TO
TEMPERATURES THAT DRAW CLOSER TO THE 90S. A FRONT WILL LIKELY MOVE
IN LATE MONDAY INTO TUESDAY BRINGING THE SHOT FOR ORGANIZED STORMS
GOING INTO EARLY TUESDAY. TIMING MAY NEED TO BE ADJUSTED THROUGH THE
WEEKEND WITH THIS SYSTEM.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 154 PM EDT WED JUN 25 2014

RAPID IMPROVEMENT SHOULD CONTINUE THIS AFTERNOON WITH THE EROSION
OF MORNING FOG. CEILINGS ARE ALSO SHOWING IMPROVEMENT AND SHOULD
CLIMB INTO VFR LEVELS. THE LAKE BREEZE WILL MAKE SOME PROGRESS
INLAND POSSIBLY SPARKING A FEW STORMS...HENCE THE VCTS CARRIED IN
THE TAFS. ANY STORMS THAT DEVELOP WILL QUICKLY FADE THIS EVENING.
FOG ONCE AGAIN BECOMES A CONCERN OVERNIGHT TONIGHT. WINDS BECOME
LIGHT
AND VARIABLE WHILE LOW LEVEL MOISTURE CONTINUES TO BE STUBBORN.
CONDITIONS WILL SUPPORT IFR CATEGORIES TONIGHT BEFORE IMPROVEMENT
BEGINS DURING THE MID MORNING HOURS.

&&

.MARINE...
ISSUED AT 329 PM EDT WED JUN 25 2014

MAIN MARINE CONCERN IN THE SHORT TERM WILL CONTINUE TO BE FOG.
EXTENDED THE MARINE DENSE FOG ADVISORY THROUGH 1000 AM THURSDAY AS
IT APPEARS THE LIGHT GRADIENT WILL ALLOW THE MOISTURE TO HANG AROUND
AT LEAST THROUGH TONIGHT. WE CAN REASSESS THE THREAT OF DENSE FOG
OVER THE LAKE TONIGHT AND AGAIN THURSDAY MORNING.

SOUTHERLY GRADIENT WILL INCREASE SATURDAY INTO MONDAY. WAVES WILL BE
ON THE INCREASE DURING THIS TIME FRAME...ALTHOUGH IT WILL BE A WARM
AIR ADVECTION WIND OVER A COLD LAKE. SO...THE WINDS WILL LIKELY NOT
MIX DOWN ENTIRELY.

&&

.HYDROLOGY...
ISSUED AT 329 PM EDT WED JUN 25 2014

RIVERS ARE ELEVATED ACROSS SOUTHWEST LOWER MICHIGAN WITH MOST SITES
IN THE 90TH PERCENTILE OR HIGHER. THE EXCEPTION IS ACROSS CENTRAL
LOWER MICHIGAN WHERE CONDITIONS ARE A LITTLE BIT BETTER...70-80
PERCENTILE. BOTTOM LINE...RIVERS ARE UP FROM RECENT RAINS. THE ONLY
ADVISORY IN THE AREA IS AT IONIA CURRENTLY.

RAINFALL THIS EVENING SHOULD BE SOMEWHAT SCATTERED AND ONLY LOCALLY
HEAVY WHICH SHOULD NOT AFFECT THE RIVERS TOO MUCH. A COUPLE OF DRY
DAYS THURSDAY AND FRIDAY SHOULD HELP.

RAINFALL OVER THE WEEKEND AND INTO EARLY NEXT WEEK WILL NEED TO BE
WATCHED GIVEN THE ELEVATED RIVER LEVELS. GULF MOISTURE WILL BE DRAWN
NORTH DURING THIS TIME FRAME SO HEAVY RAINS ARE NOT OUT OF THE
QUESTION.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...DENSE FOG ADVISORY UNTIL 10 AM EDT THURSDAY FOR LMZ844>849.

&&

SYNOPSIS...DUKE
SHORT TERM...DUKE
LONG TERM...JAM
AVIATION...JAM
HYDROLOGY...DUKE
MARINE...DUKE
Hazardous weather outlook, Jun 25, 12:52 PM EST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
152 PM EDT WED JUN 25 2014

MIZ037>040-043>046-050>052-056>059-064>067-071>074-260900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
152 PM EDT WED JUN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING BETWEEN 200 PM AND 1000 PM. STORMS TODAY WILL BE CAPABLE OF
LOCALLY HEAVY RAINS...CLOUD TO GROUND LIGHTNING STRIKES...SMALL HAIL
AND WIND GUSTS TO AROUND 30 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERAL ROUNDS OF STORMS ARE POSSIBLE. THE MAIN TIME FRAMES ARE
SATURDAY NIGHT INTO SUNDAY AND MONDAY INTO TUESDAY. LOCALLY HEAVY
RAIN COULD ACCOMPANY THE STORMS. SOME OF THE STORMS MONDAY INTO
TUESDAY COULD TURN SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-260900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
152 PM EDT WED JUN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DENSE FOG WILL PERSIST OVER MUCH OF LAKE MICHIGAN THROUGH THE DAY
LEADING TO HAZARDOUS BOATING CONDITIONS.

A FEW THUNDERSTORMS MAY DEVELOP THIS AFTERNOON INTO THE EVENING.
CLOUD TO WATER LIGHTNING STRIKES AND GUSTY WINDS WILL BE THE MAIN
RISKS TO MARINERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERAL ROUNDS OF STORMS ARE POSSIBLE. THE MAIN TIME FRAMES ARE
SATURDAY NIGHT AND MONDAY INTO TUESDAY. LOCALLY HEAVY RAIN COULD
ACCOMPANY THE STORMS. SOME OF THE STORMS MONDAY INTO TUESDAY COULD
TURN SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJS/DUKE

In the hours before

Special weather statement, Jun 25, 4:15 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
515 PM EDT WED JUN 25 2014

MIZ056-057-252215-
KENT-OTTAWA-
515 PM EDT WED JUN 25 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR MARNE...MOVING EAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...WIND GUSTS GREATER THAN 40 MPH...
OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  GRAND RAPIDS...       WALKER...             ALPINE...
  GRANDVILLE...         COMSTOCK PARK...      WYOMING...
  BELMONT...            EAST GRAND RAPIDS...  KENTWOOD...
  CANNONSBURG...        ADA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4312 8593 4312 8591 4314 8591 4307 8543
      4283 8553 4297 8599
TIME...MOT...LOC 2115Z 287DEG 17KT 4303 8582

HOVING
Local storm report, Jun 25, 4:29 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
529 PM EDT WED JUN 25 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             MARNE                   43.04N 85.83W
06/25/2014  E0.50 INCH       OTTAWA             MI   TRAINED SPOTTER

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM
Local storm report, Jun 25, 4:30 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
530 PM EDT WED JUN 25 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             WALKER                  42.98N 85.75W
06/25/2014  E0.88 INCH       KENT               MI   TRAINED SPOTTER

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM
Local storm report, Jun 25, 4:58 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
558 PM EDT WED JUN 25 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             2 NNW WYOMING           42.92N 85.71W
06/25/2014  M0.25 INCH       KENT               MI   PUBLIC

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM
Special weather statement, Jun 25, 5:19 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
619 PM EDT WED JUN 25 2014

MIZ057-064-065-252315-
ALLEGAN-BARRY-KENT-
619 PM EDT WED JUN 25 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CALEDONIA...MOVING SOUTHEAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...WIND GUSTS GREATER THAN 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  HASTINGS...           WAYLAND...            MIDDLEVILLE...
  BRADLEY...            IRVING...             SHELBYVILLE...
  MARTIN...             ORANGEVILLE...        DOWLING...
  DELTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4253 8513 4246 8566 4281 8576 4290 8554
TIME...MOT...LOC 2218Z 332DEG 19KT 4276 8558

HOVING
Local storm report, Jun 25, 5:27 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
627 PM EDT WED JUN 25 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             CUTLERVILLE             42.84N 85.66W
06/25/2014  E0.75 INCH       KENT               MI   BROADCAST MEDIA

            REPORT RELAYED FROM THE PUBLIC COURTESY OF
            WOOD-TV

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM

The radar

The Grand Rapids radar (KGRR), 30 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Barry

When
June 25, 5:45 PM EST
Where
Barry County, 0.51 mi W of Gun Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.620, -85.540

Trained spotters reported that several large trees came down around Gun Lake including one that fell on a house. Some storage sheds and carports were also damaged.

Hail, Barry

When
June 25, 5:50 PM EST
Where
Barry County, 2.91 mi NE of Orangeville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.580, -85.480

One inch diameter hail was reported near Orangeville.

Thunderstorm Wind, Newaygo

When
June 25, 6:27 PM EST
Where
Newaygo County, 1 mi E of Bishop
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.420, -85.880

The public reported that several large trees were blown down in Fremont and that hail of over an inch in diameter fell there.

Hail, Calhoun

When
June 25, 6:48 PM EST
Where
Calhoun County, 0.51 mi W of Battle Creek
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.320, -85.190

Trained spotters reported hail ranging anywhere from around an inch to up to one and three quarters inches in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520520, 520521, 520522, 520523.